June 1924


Author Affiliations


From the Department of Medicine of the College of Physicians and Surgeons, Columbia University and the Presbyterian Hospital.

Arch Intern Med (Chic). 1924;33(6):742-757. doi:10.1001/archinte.1924.00110300085004

Not infrequently, patients suffering from heart failure are unable to take digitalis by mouth because of nausea, vomiting or surgical operation. It is in the advanced stages of myocardial insufficiency, at a time when the indications for administering digitalis are most urgent, that nausea and vomiting are often prominent symptoms. The occasional onset of cardiac weakness following operative procedures, when oral medication cannot or should not be resorted to, likewise calls for stimulation of the heart muscle. The margin of safety between therapeutic and toxic dose, when a member of the digitalis group is given by vein, is sufficiently small to render this method of administration hazardous. Concerning the effects of subcutaneous or intramuscular injection, but little definite information is at hand. Such evidence as is available indicates that there is considerable variability in the rate of absorption when digitalis or strophanthin is so given, especially in the presence of

First Page Preview View Large
First page PDF preview
First page PDF preview